South Dakota, 2019Flood in South Dakota, August 3, 2019
August 3, 2019 · NWS FSD · 1 event in 1 county or zone
A very narrow and persistent band of showers and isolated thunderstorms developed in the early morning hours. Rainfall rates of 1 to 3 inches per hour were common, with storm total rainfall through the lower James River valley anywhere between 2 and 6 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very narrow and persistent band of showers and isolated thunderstorms developed in the early morning hours. Rainfall rates of 1 to 3 inches per hour were common, with storm total rainfall through the lower James River valley anywhere between 2 and 6 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 4:55 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 3, 4:55 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
555 AM CDT Sat Aug 3 2019
.SHORT TERM...(Today and Tonight)
Issued at 407 AM CDT Sat Aug 3 2019
A band of heavy rain has developed overnight extending from Yankton
county northward into Hutchinson county, with radar estimates of 2-
4 inches of rainfall around the Yankton area. With strong moisture
transport into the western portion of our CWA, low level
convergence, and model soundings continuing to indicate a deep warm
cloud layer, any convection that develops will have the potential to
produce heavy rainfall through at least mid to late morning, with
the greatest threat remaining over the lower James River
Valley/central MO River Valley. Hi-res CAMs have been playing catch
up through most of the night, generally having QPF output too far
west in comparison to reality, though all continue to point to a
threat of scattered convection even into the afternoon for areas
mainly west of Interstate 29. There will continue to be decent
forcing through the early part of the day as the mid level shortwave
continues to drift to the east, and upper level divergence is
supplied by a jet max streaming from southwestern SD into eastern
NE. By afternoon, forcing begins to weaken, so shower/isolated
thunderstorm activity is expected to wane. Presently forecasting
high temperatures in the upper 70s to lower 80s, though if cloud
cover is more persistent than anticipated it will be a little cooler
than that.
Most models indicate drying by tonight, although some of the CAMs
and the NAM would leave a threat of isolated convection lingering
even into part of the overnight period. At this point, kept the
forecast dry with forcing drifting away, but it may be something
that will have to be updated in future forecasts. Lows tonight will
again be in the 60s.
.LONG TERM...(Sunday through Friday)
Issued at 407 AM CDT Sat Aug 3 2019
Sunday looks to be a better day as upper level ridging in the
western CONUS nudges a bit eastward. With a southeasterly low level
flow taking on a more south/southwesterly direction, temperatures
should warm into the mid and upper 80s.
The quiet weather will be short-lived however, as a cold front
dropping through the region will bring a return of thunderstorm
chances on Monday. Depending on the timing of the frontal passage,
convective parameters would support the threat for a few severe
storms on Monday afternoon and evening.
The remainder of next week looks to have temperatures at or just
below normal in a northwesterly upper level flow across the region.
Hard to pin down timing for convective chances, with no significant
systems expected, though there could be a periodic low chance of
thunderstorms through the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 551 AM CDT Sat Aug 3 2019
Showers and isolated thunderstorms will occur from the Interstate
29 and westward into the afternoon. Most of this activity is
expected to remain just to the south and west of the TAF sites.
MVFR ceilings will linger at KHON through mid afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Aug 3, 3:42 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
442 AM CDT Sat Aug 3 2019
NEZ013-014-SDZ038>040-050-052>071-040945-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
442 AM CDT Sat Aug 3 2019
This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and isolated thunderstorms will be possible, mainly
early today. Severe storms are not expected, though locally heavy
rainfall will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms are expected to develop across the area on
Monday. A few of these storms could be severe on Monday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-040945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
442 AM CDT Sat Aug 3 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms are expected to develop across the area on
Monday. A few of these storms could be severe on Monday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Hutchinson
- When
- August 3, 7:34 AM CST to 10:30 AM CST
- Where
- Hutchinson County, 1.81 mi ESE of Menno Arpt to 3.83 mi ESE of Menno Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.245, -97.535
Heavy rainfall resulted in flooded fields and ditches, as well as water across U.S. Highway 18.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, August 3, 2019$82,000 · 2 in hail · 11 events
- Hail and Damaging Winds in New York, August 3, 2019$10,000 · 1 in hail · 21 events
- Flash Flood and Hail in New Mexico, August 3, 20192 injured · 0.75 in hail · 3 events
- Debris Flows in Colorado, August 3 to 4, 2019$15,000 · 2 events
- Hail and Damaging Winds in Massachusetts, August 3, 2019$9,000 · 1.25 in hail · 9 events
- Damaging Winds and Lightning Strike in Connecticut, August 3, 2019$10,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Wyoming, August 3, 20191.75 in hail · 5 events
- Damaging Winds in Oklahoma, August 3, 2019$11,000 · 61 kt wind · 3 events
- Excessive Heat in California, August 3 to 5, 20194 events
- Excessive Heat in California, August 3 to 5, 20194 events
- Flash Flooding in New Jersey, August 3, 20194 events
- Excessive Heat in Arizona, August 3 to 5, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852088.